Louisiana, 2017

Hail in Louisiana, November 3, 2017

November 3, 2017 · NWS JAN · 1 event in 1 county or zone

An upper level trough combined with sufficient moisture and strong instability to kick off a few severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level trough combined with sufficient moisture and strong instability to kick off a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 3, 8:29 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 3, 8:29 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
929 PM CDT Fri Nov 3 2017

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Cold pool developing over the delta this evening with showers and
thunderstorms extending generally from Eupora southwest to Rolling
Fork. The storms are moving to the east and instability is
beginning to lesson the further east the activity gets, but cant
rule out and isolated strong to severe storm this evening. Hi-res
models suggest the bulk of the activity will remain to the north
of I-20 this evening into the overnight hours. Some isolated
activity will persist into the overnight hours, but should
diminish by early am with patchy areas of fog likely. /15/

Prior discussion below:

Rest of Today through Tomorrow:

Current surface analysis has high pressure to our east over Georgia
at 1022 mb, a weak cold front to our north running through western
Tennessee and Central Arkansas. Warm moist air is continuing to pump
into our area from the south and bring temperatures slightly above
normal, highs ranging in the lower 80s. The abundance of warm
moisture air in our region, along with CAPE values of over 2000 J/kg
and lapse rates nearing 7 C/km, will help fire up some severe storms
later this evening as a upper level short wave with a cold core
quickly passes through southern Arkansas into Central Mississippi.
We have upgraded our marginal risk in the northwestern Delta to a
slight, the main concern with these storms is going to be high
damaging winds from the time frame of 7pm to 11pm.

Storms will start to diminish in the early morning hours and
scattered light showers will prevail by late morning. Another round
of morning patchy fog across our entire region is expected due to
low level moisture lingering, however nothing has been added to the
HWO at the moment, it will be something to further analysis during
the evening update.

High temperatures for tomorrow evening will once again be above
average as an upper level ridge start to form from the west,
scattered showers and a few isolated thunderstorms will develop late
into the evening, mainly north of I-20 and west of I-55.
/SKH/

Sunday to Friday. Unseasonably warm conditions will
continue through the weekend with some of the warmest readings
peaking in the Sun-Mon periods. An anomalous ridge is controlling
our weather and with the ridge axis anchored to our S/SW, the
resulting low level regime will continue to be one of SW to W low
level flow. This is historically the flow pattern that brings us the
greatest warmth. Looking at some specifics, ensemble data continues
to strongly indicate 97-max percentiles for 850mb temps. This
supports readings (Max/Min Temps) easily 15 degrees above the norm.
This will result in Highs in the mid 80s with some upper 80s. Look
for some record highs to fall as well. Overnight lows will be quite
warm with lower to mid 60s common. Not expecting much in the way of
precip chances during this time and upper ridging and capping will
limit that.

Tuesday through Friday...A cold front looks to slide into the region
later on Tue into Tue night. Temps look to be held in check across
the NW, but the remainder of the area should see a good warmup with
more 80s due to the slower timing. More seasonal conditions look to
return Wed-Fri. Along with the front, rain chances will increase as
well, especially over the northern half of the area. The best rain
chances look to be Tue night and then again Wed into Wed night. /CME/

&&

.AVIATION...
00Z TAF discussion:
Showers and thunderstorms are currently bringing MVFR and brief
IFR conditions to GWO. The remaining sites are currently VFR. As
these storms move to the east and southeast, GWO/JAN/HKS and
possibly GTR may experience MVFR/IFR conditions. The remaining
sites will remain VFR, but areas of fog overnight may reduce
visibilities to MVFR/IFR conditions at most sites after 12-13Z.
Expect improving conditions after 16Z as the fog dissipates with
sites remaining VFR for the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  84  65  85 /  17  23   4   5
Meridian      63  83  62  84 /  29  29   4   5
Vicksburg     64  84  65  85 /  14  19   4  10
Hattiesburg   63  83  62  85 /   3  21   4   4
Natchez       65  83  65  84 /  11  21   5   8
Greenville    64  83  66  83 /  49  24   3  13
Greenwood     64  82  65  84 /  69  31   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15
Hazardous weather outlook, Nov 3, 2:27 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
327 PM CDT Fri Nov 3 2017

ARZ074-LAZ007>009-016-MSZ028>033-035>047-042030-
Ashley-Morehouse-West Carroll-East Carroll-Madison LA-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...6pm to 11pm this evening

Isolated severe storms will be possible this evening and bring the
threat for some damaging winds and hail around quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

ARZ075-MSZ018-019-025>027-034-042030-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...6pm to 10pm this evening

Severe storms will be possible this evening with damaging wind
gusts and hail around quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-023>026-MSZ048>066-072>074-042030-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 3, 6:56 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
756 PM CDT FRI NOV 3 2017

LAZ009-MSZ040-040145-
East Carroll LA-Issaquena MS-
756 PM CDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL PARISH
IN NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA COUNTIES UNTIL
845 PM CDT...

At 755 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles northeast of Lake Providence, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Grace around 830 PM CDT.

Other locations impacted by this storm include Mayersville.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Mississippi.

LAT...LON 3296 9117 3301 9100 3301 9092 3294 9091
      3291 9092 3289 9094 3286 9094 3285 9096
      3283 9097 3279 9096 3278 9113
TIME...MOT...LOC 0055Z 259DEG 13KT 3289 9109

EC
Special weather statement, Nov 3, 7:23 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
823 PM CDT FRI NOV 3 2017

MSZ025>029-040230-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-Webster MS-
823 PM CDT FRI NOV 3 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARROLL...
NORTHEASTERN LEFLORE...GRENADA...NORTHWESTERN WEBSTER AND MONTGOMERY
COUNTIES UNTIL 930 PM CDT...

At 822 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles north of Gore Springs to near
Avalon. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Gore Springs around 830 PM CDT.
  Misterton around 835 PM CDT.
  Embry around 855 PM CDT.
  Winona and Bellefontaine around 900 PM CDT.

Other locations impacted by these storms include Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Mississippi.

LAT...LON 3387 8977 3387 8951 3372 8951 3372 8919
      3374 8919 3374 8918 3372 8913 3332 8988
      3364 9028 3390 8977
TIME...MOT...LOC 0122Z 296DEG 31KT 3385 8963 3362 9008

EC
Special weather statement, Nov 3, 7:26 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
826 PM CDT FRI NOV 3 2017

MSZ018-019-034-040215-
Washington MS-Sunflower MS-Bolivar MS-
826 PM CDT FRI NOV 3 2017

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUNFLOWER...NORTH
CENTRAL WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 915 PM CDT...

At 826 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Renova to Arkansas City. Movement
was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Renova around 835 PM CDT.
  Cleveland and Boyle around 840 PM CDT.
  Benoit around 850 PM CDT.
  Winterville around 855 PM CDT.
  Ruleville around 905 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Arkansas...and north central and northwestern
Mississippi.

LAT...LON 3371 9047 3370 9045 3345 9106 3345 9109
      3357 9121 3358 9115 3360 9113 3362 9113
      3365 9116 3367 9111 3366 9108 3368 9103
      3370 9104 3380 9079
TIME...MOT...LOC 0126Z 291DEG 21KT 3378 9079 3361 9121

EC
Special weather statement, Nov 3, 8:29 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
929 PM CDT FRI NOV 3 2017

MSZ028>030-032-033-040330-
Oktibbeha MS-Clay MS-Montgomery MS-Choctaw MS-Webster MS-
929 PM CDT FRI NOV 3 2017

...STRONG THUNDERSTORMS WILL AFFECT CHOCTAW...OKTIBBEHA...EASTERN
WEBSTER...SOUTHEASTERN MONTGOMERY AND CLAY COUNTIES UNTIL 1030 PM
CDT...

At 929 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Trebloc to 7 miles southwest of
Eupora to near Coila. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Montpelier around 935 PM CDT.
  Chester around 945 PM CDT.
  Reform and Sherwood around 950 PM CDT.
  Ackerman and Pala Alto around 955 PM CDT.
  Poplar Creek around 1005 PM CDT.
  West Point around 1010 PM CDT.
  Longview around 1015 PM CDT.

Other locations impacted by these storms include Mantee and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3332 8883 3329 8964 3340 8965 3346 8939
      3374 8909 3376 8893 3381 8893 3381 8872
      3368 8872 3368 8852
TIME...MOT...LOC 0229Z 293DEG 25KT 3381 8894 3344 8933 3337 8989

EC
Special weather statement, Nov 3, 8:39 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
939 PM CDT FRI NOV 3 2017

MSZ041-042-040345-
Sharkey MS-Yazoo MS-
939 PM CDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL YAZOO AND CENTRAL
SHARKEY COUNTIES UNTIL 1045 PM CDT...

At 938 PM CDT, Meteorologists were tracking a strong thunderstorm
near Holly Bluff, or 8 miles southeast of Rolling Fork, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Holly Bluff around 950 PM CDT.

LAT...LON 3278 9088 3294 9080 3288 9047 3265 9060
TIME...MOT...LOC 0238Z 290DEG 14KT 3284 9076

EC
Special weather statement, Nov 3, 9:14 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
1014 PM CDT FRI NOV 3 2017

LAZ016-023-025-040345-
Tensas LA-Madison LA-Franklin LA-
1014 PM CDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS...
SOUTHWESTERN MADISON AND NORTHEASTERN FRANKLIN PARISHES UNTIL 1045 PM
CDT...

At 1014 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles southeast of Bakers, or 17 miles southwest of Tallulah, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tallulah and Afton around 1045 PM CDT.

Other locations impacted by this storm include Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3231 9161 3244 9115 3222 9110 3221 9111
      3221 9113 3220 9116 3217 9117 3214 9163
TIME...MOT...LOC 0314Z 259DEG 21KT 3226 9144

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 130 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, East Carroll

When
November 3, 9:34 PM CST to 9:40 PM CST
Where
East Carroll County, 0.9 mi SE of Providence Lake
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.820, -91.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 721958.